Aspirin Toxicity in Pets

Aspirin can prove hazardous to pets, and it’s likely you already have some in your home. Common painkillers like Aspirin, Aleve, and Motrin are NSAIDs, or non-steroidal anti-inflammatory drugs, and they pose a real threat! Learn more below from a London, ON veterinarian.

Cause of Poisoning

NSAIDs block cyclooxygenase enzymes (COX enzymes) that cause pain and inflammation, thereby reducing the uncomfortable sensations from an injury, headache, or other pain. However, too much blockage will result in things like damage to the stomach lining, reduced blood flow to the kidneys, and more.

Symptoms

Lethargy, nausea, stomach ulcers, vomiting and diarrhea (possibly bloody), increased thirst and urination, seizures, and collapse and even death are the signs of aspirin poisoning in pets. That’s why it’s important to have your pet treated promptly!

Treatment and Prevention Tips

Induced vomiting or stomach lavage may be performed on a pet in earlier stages of NSAID poisoning. For more serious cases, fluid replacement and even blood transfusions might be necessary. Luckily, prevention is as simple as restricting pets’ access to any and all medications—keep them in containers or cabinets where pets can’t reach.

For more information on aspirin toxicity, contact your animal hospital London, ON today.